MAUDE Adverse Event Report: CONMED CORPORATION LIGHTWAVE SUCTION ABLATOR

CONMED CORPORATION LIGHTWAVE SUCTION ABLATOR
Catalog Number IA-2000-S
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported used device was returned to conmed for evaluation.Visual inspection verified the reported issue.A portion of the ceramic and insulation coating was missing from the distal tip of the electrode.The coating appeared to be burned and slightly decomposed from excessive heat which is likely caused from unintentional contact between the ablator and another instrument.A review of the manufacturing documents has verified the devices were produced per current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture that would contribute to this issue.A (b)(4) complaint review revealed 8 similar events been reported for this product.In that same timeframe, (b)(4) devices have been manufactured and shipped worldwide, making the rate of occurrence of this failure (b)(4).A risk analysis was performed and this failure is deemed acceptable.To prevent the problem from recurring and to reduce the risk of patient injury, the instruction for use (ifu) provide the following safety measures.- when not in use, place the device in a safe and highly visible area not in contact with the patient.Inadvertent activation while in contact with the patient may result in burns.- if any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately and replace the device.- use ablators only within prescribed generator settings.High power generator settings, and prolonged use, may result in damage to the insulation, melting of the electrode tip or increased risk of patient burns.Maximum setting: 200 watts "cut" and minimum setting: 50 watts "cut".Maximum setting: 50 watts "coag" and minimum setting: 30 watts "coag".- improper application or use of the dispersive pad may result in a patient burn or poor performance of the ablator.If higher than normal power settings are required, check for obvious defects and proper adhesion.- do not reuse or relocate the dispersive pad after initial application.If dispersive pad relocation becomes necessary during the procedure, always use a new pad.Electrode gel is unnecessary and should not be applied.Risk of patient injury may be minimized by selecting a dispersive pad site that is remote from the heat sources.- examine all accessories and connections to the generator before use.Ensure all accessories are properly and securely connected and function as intended.Improper connection may result in arcing, sparking, or malfunction of the device, any of which can result in an unintended surgical effect, injury, or equipment damage.- use care when inserting into and withdrawing the electrode from a cannula to avoid the possibility of damage to the devices and/or injury to the patient.- do not insert, withdraw or touch the active tip of the electrode when power is being applied.This may result in an unintended surgical effect, injury, or device damage.This incident type will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
A conmed sales representative reported on behalf of a user facility that the ia-2000-s ablators' tip melted during a rotator cuff repair.The procedure was completed as planned with no surgical delay reported.The patient did not suffer any consequences from this alleged malfunction.This report is raised on the basis of a reported device malfunction with potential for injury with recurrence.

Brand Name
LIGHTWAVE SUCTION ABLATOR
Common Device Name
ABLATOR
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502
MDR Report Key6961715
Report Number1320894-2017-00222
Device Sequence Number719142
Product Code GEI
UDI-Device Identifier10845854040348
UDI-Public(01)10845854040348(17)220626(30)1(10)201706271
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K083281
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2022
Device Catalogue NumberIA-2000-S
Device Lot Number201706271
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/09/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2017
Initial Report FDA Received Date10/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1